Dear Doctor: Can drugs for high blood pressure cause gum and kidney problems?

Expensive DR. ROACH: I know you are not a dentist, but I have a concern…

Expensive DR. ROACH: I know you are not a dentist, but I have a concern connected to higher blood stress, which I’ve had for 20 years. I am 75, in rather superior well being and have gingivitis. For higher blood strain, my health care provider took me off amlodipine 5 mg and prescribed a various calcium channel blocker, nifedipine. Just after four months, my gums grew to become incredibly puffy and have been particularly crimson in some areas. A dental professional diagnosed the gum difficulty as getting brought on by the nifedipine. I was encouraged to go off it ASAP.

I altered medical doctors, and I am now on 3 medications for superior blood tension. 1 is amlodipine, alongside with metoprolol and valsartan. Will amlodipine at some point lead to the identical dilemma? Also, I choose the highest feasible dose of valsartan. Is this tricky on the kidneys? — S.F.

Reply: I am by no usually means a dentist, but I do have some expertise on health care treatment method of superior blood tension. Nifedipine is a main bring about of drug-induced development of the gums. Amlodipine and nifedipine the two operate the very same way and are chemically related, but amlodipine almost never brings about drug-induced gingival enlargement. The two other medications you consider, metoprolol (a beta blocker) and valsartan (an angiotensin receptor blocker) have by no means been affiliated with gum progress. Some folks definitely do need a few blood stress medications, so I wouldn’t endorse discontinuing the medication until your health care provider tells you to. Moreover, you did not have that challenge when using amlodipine in advance of, so it is really unlikely to start creating it now. If so, a diuretic would be an option. It does not result in gums to enlarge.

Valsartan is an efficient protector of kidney purpose in most folks. Paradoxically, commencing an angiotensin receptor blocker (whose generic names all stop in “-sartan”) or its cousin, an angiotensin changing enzyme inhibitor (whose generic names all end in “-pril”) may perhaps result in the blood creatinine level to increase a little bit. This may well make you believe they are harming the kidneys. In truth, they are highly protecting against destruction from some forms of kidney disorder, specifically all those that trigger excessive protein in the urine. Individuals with kidney hurt because of to blockages of the arteries to the kidneys on both sides must not acquire an ARB or ACE inhibitor.

Pricey DR. ROACH: I sense like I am finding an ear an infection. My ear feels itchy and clogged. I am nervous mainly because I acquired C. diff from antibiotics the last time. What really should I do? — J.K.

Answer: Itching and clogged feeling are suggestive of an infection of the outdoors of the ear canal a lot more so than the inside of. Within infections usually bring about ear soreness and listening to decline. An exam by your typical doctor can normally tell the variation.

Oral antibiotics are frequently applied for grownups with internal bacterial infections, but some small children will not will need antibiotics. For exterior conditions, the ear canal may well will need to be cleaned, and antibiotic drops are prescribed for moderate to critical disorder. Antibiotic drops are not connected with C. diff, which causes serious diarrhea.

People with diabetic issues and signs or symptoms of an ear infection must be promptly evaluated for malignant otitis externa, a intense an infection urgently demanding antibiotics.

* * *

Dr. Roach regrets that he is not able to answer individual letters, but will integrate them in the column anytime possible. Viewers may possibly email concerns to [email protected] or mail mail to 628 Virginia Dr., Orlando, FL 32803.